Alert archive / Kansas / High Wind Warnings in 2024

High Wind Warning 5, NWS Dodge City, KS

May 23, 2024Lane County, Scott County, Trego County, Kansas

NWS Dodge City, KS issued this high wind warning at May 23, 2024, 2:52 PM CDT for Lane County, Scott County, Trego County, Kansas. It took effect at May 23, 2024, 10:00 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2024, 2:52 PM CDT (19:52 UTC)
In effect from
May 23, 2024, 10:00 PM CDT
Expired
May 24, 2024, 12:52 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS

Counties Lane County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 11:35 PM CDTNON-TSTM WND GST 532 Ese Scott City, KSAWOS station KTQK Scott City.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-593 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

827 
WWUS73 KDDC 231952
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
252 PM CDT Thu May 23 2024

KSZ030-043-044-240400-
/O.NEW.KDDC.HW.W.0005.240524T0300Z-240524T0900Z/
Trego-Scott-Lane-
Including the cities of Scott City, Dighton, Scott State Lake,
and Wakeeney
252 PM CDT Thu May 23 2024

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM CDT 
FRIDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Lane, Scott, and Trego Counties.

* WHEN...From 10 PM this evening to 4 AM CDT Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

JJOHNSON
2 follow-up statements
425 
WWUS73 KDDC 232027
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
327 PM CDT Thu May 23 2024

KSZ030-043-044-240900-
/O.CON.KDDC.HW.W.0005.240524T0300Z-240524T0900Z/
Trego-Scott-Lane-
Including the cities of Scott City, Dighton, Scott State Lake,
and Wakeeney
327 PM CDT Thu May 23 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 
AM CDT FRIDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Lane, Scott, and Trego Counties.

* WHEN...From 10 PM this evening to 4 AM CDT Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

JJOHNSON
460 
WWUS73 KDDC 240552
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1252 AM CDT Fri May 24 2024

KSZ030-043-044-240700-
/O.CAN.KDDC.HW.W.0005.000000T0000Z-240524T0900Z/
Trego-Scott-Lane-
Including the cities of Scott City, Wakeeney, Dighton, and Scott
State Lake
1252 AM CDT Fri May 24 2024

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.

$$

HOVORKA

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at May 23, 2:37 PM CDT, 15 minutes earlier. Its key messages:

  • There is a 30 to 40% chance for strong to severe thunderstorms across south central and a portion of southwest Kansas this evening, then across central Kansas late tonight.
  • Unseasonably warm temperatures are forecast Saturday.
  • There is a 20-30% chance for strong to severe thunderstorms again late Saturday.
Area forecast discussion, May 23, 2:37 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
237 PM CDT Thu May 23 2024

.KEY MESSAGES...

- There is a 30 to 40% chance for strong to severe thunderstorms
  across south central and a portion of southwest Kansas this
  evening, then across central Kansas late tonight.

- Unseasonably warm temperatures are forecast Saturday.

- There is a 20-30% chance for strong to severe thunderstorms
  again late Saturday.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 230 PM CDT Thu May 23 2024

WV imagery indicates a closed upper low exiting the Northern Rockies
into the Northern High Plains. Near the surface, a lee side trough
of low pressure is strengthening in eastern Colorado.

Isolated to widely scattered thunderstorms will be possible (30-40%
chance) to kick off the period this evening as the SREF indicates an
upper level trough dipping southeast through the Colorado Rockies,
sending an attendant cold front southeast into western Kansas
overnight. A developing surface low in southeast Colorado, with a
dryline extending southward into the Texas Panhandle, is projected
to deepen in southeast Colorado this afternoon before moving into
southwest Kansas this evening in response to the approaching system.
Prevailing southerlies ahead of the advancing/sharpening dryline
will draw ample moisture up into central and portions of southwest
Kansas, increasing instability with the RAP13 showing MUCAPE values
upward of 2500 to 3000 J/kg by around 00Z. However, limiting factors
to consider are a less than robust westerly flow aloft, a fairly
strong cap in place based on this morning's sounding at KDDC, and
long lingering stratus hinder heating this afternoon, specifically
across south central and a good portion of southwest Kansas.
Regardless, if overcome, sufficient ingredients including effective
shear values upward of 30-40kt and 0-1km SRH values upward of 100
m2/s2 based on latest mesoanalysis, support the potential for
supercell development if storm initiation is realized. The latest
HREF shows the best chance for development across south central
Kansas where there is a 20-30% probability of 6-hr QPF exceeding
a tenth of an inch by late this evening. A second round of
thunderstorms will be possible (40% chance) across central
Kansas later tonight in association with a cold front pushing
through the area. Drier conditions are then expected through
Friday night as surface high pressure builds in across the high
plains of western Kansas.

Winds could be fairly strong behind the front, as suggested by the
HRRR, due to a strong baroclinic response. The latest HREF does show
a 30% probability of wind gusts exceeding 50 mph across a portion of
west central Kansas late this evening. A High Wind Warning is being
considered.

Fairly seasonal temperatures are forecast tonight with cooler air
spilling into western Kansas in wake of a cold frontal passage early
Friday morning. The HREF shows a 70-90% probability of temperatures
dropping below 50F in west central Kansas and extreme southwest
Kansas with a 40 to 60% probability of lows falling below 60F in
south central Kansas. Surface high pressure filling in across the
Western High Plains Friday will reinforce a cooler air mass, holding
H85 temperatures around 15-18C across the area. The HREF indicates
an 80-90% probability of afternoon highs exceeding 70F in west central
Kansas to a greater than 90% probability of temperatures topping 75F
in south central Kansas.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 230 PM CDT Thu May 23 2024

Thunderstorm chances (20-30%) continue early in the weekend as
medium range ensembles indicate a broad upper level trough swinging
east through the Great Basin Saturday, then on into the Western High
Plains Saturday night. Near the surface, lee side cyclogenesis is
still projected to initiate across eastern Colorado Saturday afternoon,
then advancing along with a sharpening dryline through much of southwest
Kansas by early Saturday evening. A prevailing southeasterly upslope
flow will pull moisture into central Kansas and portions of southwest
Kansas ahead of the dryline, providing sufficient instability. Ensembles
also continue to indicate a more favorable dynamic setup aloft with
a +100kt sub-tropical jet lifting northeast out of the Desert Southwest
through the Texas Panhandle into southern Kansas/northwest Oklahoma.
With steepening mid-level lapse rates and more than sufficient
instability ahead of the dryline, thunderstorm development is
expected late Saturday afternoon into Saturday evening as H5 vort
maxima begin to cycle northeast out of the approaching trough axis,
interacting with increased forcing associating along and ahead of
the dryline. The best chance for storms remains to be across central
and south central Kansas where the NBM shows a 20% probability of
12-hr QPF exceeding one-quarter inch by early Sunday morning. Drier
conditions are then expected into early next week as weak ridging
aloft slowly builds in across the Intermountain West and eventually
into the Western High Plains.

Unseasonably warm temperatures are expected Saturday departing
surface high pressure and developing lee side troughing in eastern
Colorado quickly return southerlies to western Kansas. This will
pull warmer air into the area with H85 temperatures nudging above
20C in central Kansas to the upper 20s(C) in extreme southwest
Kansas. The NBM paints 40 to 50% probability of highs exceeding 85F
central Kansas to a 70-80% probability of an exceedance of 90F for
much of southwest Kansas. Temperatures are expected to drop off
slightly into early next week in wake of a cold front pushing
through western Kansas sometime Saturday night/early Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1130 AM CDT Thu May 23 2024

A slow to erode axis of low level stratus drifting slowly eastward
through southwest Kansas will result in MVFR cigs with isolated IFR
cigs primarily in vicinity of KDDC, and later possibly KHYS, through
mid/late afternoon with widespread VFR conditions farther west.
Isolated thunderstorms may be possible along and ahead of a dryline
advancing through southwest Kansas later this afternoon, potentially
affecting areas mainly east of KDDC. Additionally, a second round
of thunderstorms are expected to develop along and ahead of a cold
front pushing southeast across central Kansas tonight, potentially
affecting the vicinity of KHYS generally after 05-07Z. Otherwise,
expect widespread VFR conditions to continue through early Friday.

Southerly winds 15 to 30kt through early/mid-evening due to a
strengthening lee side trough of low pressure in eastern Colorado,
are expected to turn northerly around 25 to 35kt with gusts up to
45kt initially behind a cold front pushing southeast through western
Kansas generally after 04-06Z, then gradually subsiding through late
Friday morning as the front dives farther south through the Texas
Panhandle and Oklahoma.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 23, 3:09 AM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
309 AM CDT Thu May 23 2024

KSZ030-031-043>046-061>066-074>081-084>090-240815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
309 AM CDT Thu May 23 2024 /209 AM MDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible Thursday afternoon
along and ahead of a dryline near or just east of US-283. All
severe hazards are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of severe thunderstorms are possible Saturday
afternoon once again along and ahead of a dryline that is
expected to be near US-283. All severe hazards are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

Nearby

High Wind Warnings in Kansas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.